Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 7, 2012Floyd County, Georgia

NWS Atlanta, GA issued this special weather statement at May 7, 2012, 4:53 PM EDT for Floyd County, Georgia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2012, 4:53 PM EDT (20:53 UTC)
Expired
May 7, 2012, 5:45 PM EDT
In force
52 min
Issued by
NWS Atlanta, GA

County Floyd County, GA

The radar

The Northeast Alabama radar (KHTX), 106 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WWUS82 KFFC 072053
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT MON MAY 7 2012

GAZ019-072145-
453 PM EDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN FLOYD COUNTY UNTIL 545 PM EDT...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COOSA...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FLOYD COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE COOSA...ROME...ARMUCHEE...PINSON AND SHANNON. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3438 8533 3442 8522 3444 8510 3443 8509
      3442 8511 3440 8509 3440 8503 3439 8501
      3435 8501 3432 8503 3423 8503 3420 8533
      3434 8536
TIME...MOT...LOC 2053Z 259DEG 13KT 3431 8524

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 7, 3:50 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 7, 3:50 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT MON MAY 7 2012

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

AREA OF SHOWERS THAT DEVELOPED OVER EASTERN GEORGIA HAS DEVELOPED
INTO A LINE BETWEEN ATL AND AHN...STRETCHING SOUTHWARD AND EAST OF
MCN. CLOUD COVERAGE HAS HELPED TO LIMIT INSTABILITY ACROSS THAT AREA
BUT WITH SOME BREAKS IN THE CLOUDS...HAVE STARTED TO SEE INCREASED
THUNDER. AS THIS AREA DRIFTS TOWARD THE EAST...THE WESTERN HALF OF
THE CWA SHOULD BECOME MORE ACTIVE EARLY THIS EVENING AND CAN ALREADY
SEE SOME CELLS DEVELOPING ACROSS THAT AREA. THE WESTERN HALF OF THE
CWA WOULD ALSO BE THE FOCUS FOR THE STRONGER STORMS AS SLIGHTLY
LESSER CLOUD COVERAGE HAS ALLOWED FOR GREATER DESTABILIZATION.

OVERNIGHT...THE FOCUS WILL SHIFT TO THE NORTHWEST AS A SHORTWAVE
MOVES INTO NORTHWEST GEORGIA. BEFORE THIS SHIFTS ACROSS THE
MOUNTAINS AND WASHES OUT THOUGH IT WILL HELP TO ENHANCE THE CHANCE
OF PRECIPITATION ACROSS THE NORTH TONIGHT. FRONT MOVES INTO
NORTHWEST GEORGIA ON TUESDAY AND THIS WILL HELP TO ONCE AGAIN KEEP
THE FOCUS OF ACTIVITY ACROSS NORTH GEORGIA. WITH DECENT
INSTABILITY...MU CAPE VALUES OF 2000 J/KG...BUT WEAK SHEAR /BOTH 0-1
AND 0-6KM/...MAIN THREAT WITH STORMS WOULD BE DAMAGING WIND AND
HAIL. CANT RULE OUT A FEW SEVERE STORMS ON TUESDAY...BUT AT THIS
POINT NOT EXPECTING A WIDESPREAD SEVERE EVENT. FRONT WILL WEAKEN
OVERNIGHT ON TUESDAY AS IT DRIFTS INTO CENTRAL GEORGIA SO HAVE
SHOWED TREND OF DECREASING POPS.

MAX TEMPS ON TUESDAY ARE ON THE LOWER SIDE OF GUIDANCE DUE TO
EXPECTED CLOUD COVERAGE...OTHERWISE TEMPS ARE CLOSE TO GUIDANCE.

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
LATEST ROUND OF EXTENDED RANGE GUIDANCE INDICATES CONTINUED GOOD
AGREEMENT IN TIMING OF NEXT FRONTAL SYSTEM WITH THE GFS JUST
SLIGHTLY FASTER ALTHOUGH WX EFFECTS ARE NEGLIGIBLE. CONTINUED
THUNDERSTORM CHANCES INTO WEDNESDAY ALTHOUGH INSTABILITY AXIS RACES
EAST AHEAD OF FRONT AND OVERALL INSTABILITY LOOKS LESS THAN THAT
ON TUESDAY. CONTINUED LIMITED SHEAR PROFILE AND EXPECTED MAINLY
HAIL AND ISOLATED WIND THREAT.

HIGH PRESSURE AND A DRY FORECAST LOOK TO BE ON TAP BEHIND THE
FRONT THURSDAY THROUGH SATURDAY. THOUGH...BOTH GFS AD ECMWF SHOW
SOME INCREASE IN DEEPER MOISTURE SATURDAY NIGHT INTO SUNDAY AS A
WEAK LOW PRESSURE SYSTEM LIFTS NORTHEAST FROM THE GULF AND A COLD
FRONT DRIFTS SOUTHWARD FROM THE OH/TN VALLEY REGION. WILL KEEP
SATURDAY NIGHT DRY FOR NOW...BUT HAVE INTRODUCED SLIGHT CHANCE
POPS FOR MUCH OF THE AREA SUNDAY WITH THESE FEATURES POSSIBLY
BEGINNING TO AFFECT THE STATE.

COOLER BEHIND THE FRONT WITH MODELS ADVERTISING TEMPS BACK TO
MORE NORMAL LEVELS.

DEESE

&&

49

.AVIATION...
18Z UPDATE...
SHRA CURRENTLY AFFECTING MAJORITY OF TAF SITES /NOT CSG/ AND TREND
SHOULD CONTINUE THROUGH THIS AFTERNOON. MOSTLY SHOWERS BUT COULD
SEE ISOLATED TO SCATTERED TSRA THROUGH 02Z TIME FRAME. LATE THIS
AFTERNOON EXPECT BEST CHANCES OF CONVECTION TO SHIFT FROM EASTERN
TO WESTERN TAF SITES. SHRA/TSRA SHOULD DECREASE IN COVERAGE
OVERNIGHT...HOWEVER SOME LINGERING SHOWERS WILL STILL BE POSSIBLE.
EXPECT COVERAGE TO INCREASE AGAIN ON TUESDAY. IFR TO LOW MVFR CIGS
BY MORNING. ALTHOUGH WINDS ARE EASTERLY OVERALL...WITH LOCALIZED
EFFECTS FROM TSRA...VRB CAN BE EXPECTED AROUND TSRA.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON WIND...CIGS AND TSRA. HIGH CONFIDENCE ON
SHRA.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          63  79  63  83 /  30  60  50  60
ATLANTA         64  80  65  81 /  40  60  50  60
BLAIRSVILLE     61  75  59  74 /  60  60  60  70
CARTERSVILLE    64  80  60  79 /  50  60  50  70
COLUMBUS        66  86  67  86 /  40  60  50  60
GAINESVILLE     62  77  62  80 /  50  60  60  70
MACON           62  84  64  87 /  20  50  50  60
ROME            64  82  61  79 /  60  60  50  60
PEACHTREE CITY  62  81  62  81 /  40  60  50  60
VIDALIA         66  87  67  89 /  20  50  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FIEUX
LONG TERM....DEESE
AVIATION...FIEUX
Hazardous weather outlook, May 7, 11:26 AM EDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1126 AM EDT MON MAY 7 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1126 AM EDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ACROSS THE
WESTERN TIER OF THE FORECAST AREA.

.SYNOPSIS...
A NEARLY STATIONARY BOUNDARY STRETCHING FROM CENTRAL TENNESSEE
INTO SOUTHWEST GEORGIA...THEN INTO THE PANHANDLE OF FLORIDA WILL
CONTINUE TO MEANDER ACROSS THE AREA TODAY. THIS BOUNDARY WILL AID
IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH SEVERE STORMS WILL BE QUARTER
SIZED HAIL AND WIND GUSTS UP TO 60 MPH. THE BEST CHANCE FOR SEVERE
STORMS WILL BE GENERALLY BETWEEN 2 PM AND 10 PM.

.DISCUSSION...
A STATIONARY FRONTAL BOUNDARY MEANDERING ACROSS SOUTHWEST GEORGIA
AND NUMEROUS WEAK BOUNDARIES SET DOWN FROM CONVECTION ON SUNDAY
WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS
NORTH AND CENTRAL GEORGIA TODAY. WITH CAPE VALUES EXPECTED TO
INCREASE INTO THE 1000 TO 1500 J/KG RANGE THIS AFTERNOON...ISOLATED
STRONG TO SEVERE STORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A COLD FRONT WILL PUSH THROUGH THE AREA THROUGH WEDNESDAY WITH
NUMEROUS SHOWERS AND THUNDERSTORMS PRECEDING ITS PASSAGE.
EXPECTING ISOLATED STRONG STORMS TUESDAY AND ISOLATED SEVERE
WEDNESDAY WITH THE ACTUAL FRONTAL PASSAGE. HIGH PRESSURE WILL
BUILD IN BEHIND THE FRONT WITH DRIER CONDITIONS EXPECTED THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 7, 4:53 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT MON MAY 7 2012

GAZ019-072145-
453 PM EDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN FLOYD COUNTY UNTIL 545 PM EDT...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COOSA...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FLOYD COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE COOSA...ROME...ARMUCHEE...PINSON AND SHANNON. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3438 8533 3442 8522 3444 8510 3443 8509
      3442 8511 3440 8509 3440 8503 3439 8501
      3435 8501 3432 8503 3423 8503 3420 8533
      3434 8536
TIME...MOT...LOC 2053Z 259DEG 13KT 3431 8524

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:02 PM EDTSevere Thunderstorm WarningFFCFannin, Union28 min
May 6, 8:05 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb40 min
May 6, 8:09 PM EDTSpecial Weather StatementFFCCoweta36 min
May 6, 8:17 PM EDTSpecial Weather StatementFFCMeriwether28 min
May 6, 8:22 PM EDTSpecial Weather StatementFFCFannin, Gilmer23 min
May 6, 8:24 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding51 min
May 6, 8:40 PM EDTSpecial Weather StatementFFCCarroll35 min
May 6, 8:41 PM EDTSpecial Weather StatementFFCMeriwether34 min
May 6, 8:42 PM EDTSpecial Weather StatementFFCFannin33 min
May 6, 8:54 PM EDTSpecial Weather StatementFFCCoweta36 min
May 6, 9:14 PM EDTSpecial Weather StatementFFCHeard31 min
May 6, 9:38 PM EDTSpecial Weather StatementFFCCarroll, Heard37 min
May 6, 9:53 PM EDTSevere Thunderstorm WarningFFCHeard, Troup37 min
May 7, 6:32 PM EDTSpecial Weather StatementFFCMurray28 min
May 7, 6:34 PM EDTSpecial Weather StatementFFCCrawford41 min
May 7, 7:20 PM EDTSpecial Weather StatementFFCMarion, Schley25 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.